Heroin Laced With Stronger Narcotics Is Causing Unbelievable Challenges For First Responders Treating Overdose Victims

Archives

EMTs, paramedics and police officers are having to administer Narcan over and over just to bring patients out of an overdose.

In the Ohio Valley, a woman had to be given four doses of Narcan recently before she revived.

And a man needed six doses.

That’s becoming the norm.

“It used to be, we could give one dose of Narcan, sometimes two doses, and that would bring people around,” said Dr. Matthew Lee, medical director of Wheeling Hospital’s emergency department. “But with these stronger narcotics, it can take four to even ten or more doses of Narcan.”

Dr.  Lee says it’s because the heroin coming into the Ohio Valley is stronger than ever, laced with drugs like carfentanil.

“It was initially developed years ago as a general anesthetic for large animals,” said Dr. Lee. “But now dealers have gotten hold of it and it’s at least a thousand times stronger than morphine.”

At the Belmont County Health Department, officials say drug users seek out that stronger product, even knowing it could be deadly.

“They look for the best batches out there,” said Jaclyn Yahn of the health department. “So if they hear someone has overdosed, sometimes they want to go find that batch.”

So their project DAWN–in which they give family members a two-dose Narcan kit–involves a training session.

“A key point in our training is that they call 911,” said Jaclyn Yahn. “We tell the family members or friends to call 911 immediately before or immediately after giving Narcan. That way they can get EMS on the scene, and EMS will have more doses of Narcan.

Sometimes, even at the hospital, dose after dose of Narcan is still not enough.

“And then we have to do more aggressive measures like put people on ventilators to try to get them through their overdose period and see if they come around.” said Dr. Lee.

He said three to five percent of all cases coming into their emergency department are drug overdoses.

And if you administer Narcan to someone and they pull out of an overdose, they still need to be taken to the hospital, according to Dr. Lee.

He says the Narcan wears off in minutes, but the narcotic they took stays in their system much longer, and they can go back into an overdose.

Copyright 2020 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

video

More Video

Ohio Lottery

Don't Miss

Trending Stories

More Top News

WTRF 7News Twitter